To the Editor: Olanzapine is a new atypical antipsychotic compound with a receptor profile similar to that of clozapine, with generally few side effects. Specifically, extrapyramidal symptoms did not change in relation to baseline when olanzapine-treated patients and control subjects were compared (1–3), although weight gain and transient liver enzyme elevation have been found. Given olanzapine’s structural similarity to clozapine, it might be expected that some rare side effects seen with clozapine, such as impairment of glucose tolerance, could occur with olanzapine (4). We report on a patient who developed acute ketoacidosis with diabetes mellitus while taking olanzapine.
Mr. A was a 50-year-old, single, African American man with a 30-year psychiatric history with multiple psychiatric hospitalizations. He had been admitted to Manhattan Psychiatric Center 20 years earlier and had been hospitalized continuously since then. His diagnoses included schizophrenia (paranoid type), substance dependence, and antisocial personality disorder. He had a significant history of criminal and deviant sexual behavior. His medical history included hypertension, mild obesity (227 lb), and myocardial infarction but not diabetes. He had been on a regimen of extended-release nifedipine, 30 mg/day, to control his hypertension. He did not have a significant family history of diabetes.
During Mr. A’s hospitalization, a variety of antipsychotic medications were used, including fluphenazine decanoate, 25 to 75 mg i.m. every 2 weeks, chlorpromazine, 1800 mg/day, and haloperidol, 40 mg/day. He had no major side effects from these drugs. Mr. A had also received divalproex sodium, 750 mg twice a day, for 2 years. His psychiatric disorder had remained resistant to conventional antipsychotic medications. He refused to take clozapine because of the blood testing that was required. The results of his annual laboratory tests in 1997, including his blood sugar level, were normal.
Mr. A started olanzapine treatment, 5 mg/day. He continued to receive fluphenazine decanoate, 75 mg i.m. every 2 weeks, and divalproex sodium, 750 mg twice a day. His olanzapine dose was then gradually titrated to 30 mg/day over 6 months with the intent of gradually tapering his dose of fluphenazine decanoate once he was stable. His delusions and paranoid symptoms improved with this therapy. His weight was 227 lb at the start of olanzapine treatment, it increased to 248 lb after 5 months, and then it went down to 205 lb at the end of treatment. That same month, Mr. A was found drowsy, lethargic, and unresponsive to verbal commands. His blood pressure was 98/68 mm Hg, and he had orthostatic hypotension. Mr. A was then transferred to a hospital emergency room and later admitted to the intensive care unit for diabetic ketoacidosis; he had a blood sugar level of 1200 mg/dl. He was given intravenous insulin and 5% dextrose fluid.
Mr. A’s olanzapine regimen was discontinued, and his diabetic ketoacidosis disappeared. He received human insulin (NPH), 40 to 70 units for 15 days. His insulin treatment was then discontinued, with subsequent normalization of his blood sugar level. His levels of blood sugar, urine sugar, and acetone remained normal. He remained on a regimen of fluphenazine decanoate, 75 mg i.m. every 2 weeks, benztropine mesylate, 2 mg twice a day, and divalproex sodium, 750 mg twice a day. Both the manufacturer of olanzapine and the Food and Drug Administration’s MedWatch were notified of his drug reaction.
Mr. A developed de novo diabetes mellitus after 8 months of adjunctive olanzapine treatment. After he discontinued olanzapine, his diabetes mellitus disappeared completely. We believe that olanzapine constituted an etiological factor in the development of Mr. A’s endocrine disorder. According to the manufacturer of olanzapine, diabetes mellitus was reported in 0.6% of patients in olanzapine premarketing trials (G. Rubel, Eli Lilly and Co., personal communication). As with clozapine, the pathophysiology of decreased glucose tolerance is unknown. Weight gain during olanzapine treatment is well recognized and may have contributed to the development of Mr. A’s vulnerability to diabetes mellitus. Furthermore, he did not have a family history of diabetes mellitus. It is also possible that the 6 weeks of his high dose of olanzapine (30 mg/day) may have played a role, although it is not clear at what drug level the first symptoms of impaired glucose tolerance appeared. Also, it cannot be ruled out that the combination of olanzapine, fluphenazine decanoate, and divalproex sodium may have had an adverse effect on Mr. A’s glucose tolerance. However, he had been taking fluphenazine decanoate and divalproex sodium for several months before the onset of his diabetes mellitus and again after recovery from it, without diabetic symptoms. Olanzapine or one of its metabolites may have contributed to the suppression of insulin release. This effect has been reported in studies with chlorpromazine, another antipsychotic, which can produce a hyperglycemic response in rats during in vivo and in vitro studies (5). Clinicians using olanzapine at a dose of more than 20 mg/day in patients developing symptoms of diabetes mellitus or in patients with a preestablished history of diabetes mellitus may need to check blood sugar levels more frequently.